Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

March 13, 2021Trego County, Kansas

NWS Dodge City, KS issued this special weather statement at Mar 13, 2021, 2:15 PM CST for Trego County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2021, 2:15 PM CST (20:15 UTC)
Expired
Mar 13, 2021, 3:00 PM CST
In force
45 min
Issued by
NWS Dodge City, KS

County Trego County, KS

The radar

The Dodge City radar (KDDC), 138 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 327 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
327 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

574 
WWUS83 KDDC 132015
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
215 PM CST Sat Mar 13 2021
 
KSZ030-132100-
Trego KS-
215 PM CST Sat Mar 13 2021

...SPECIAL WEATHER STATEMENT...

At 214 PM CST, Doppler radar was tracking a strong thunderstorm 11
miles south of Quinter, moving northeast at 55 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Wakeeney, Ogallah, Collyer, Trego Center and Voda. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3899 9959 3872 10015 3913 10015 3913 9962
TIME...MOT...LOC 2014Z 240DEG 49KT 3891 10028 

$$

SUGDEN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Mar 13, 1:09 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Mar 13, 1:09 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
109 PM CST Sat Mar 13 2021

...Updated Long Term...

.SHORT TERM...(This evening through Sunday)
Issued at 1214 PM CST Sat Mar 13 2021

Widescale precipitation event continues to be in the short term
forecast as a large upper level low centered near Las Vegas is
providing meridional flow in the mid levels in the central and
southern plains. Lower level moisture has been in place and is
continuing to increase from the southeast as 850 mb moisture
transport levels will continue to bring in robust lower level
moisture through this afternoon and this evening. The surface warm
front continues to stay just south of the Kansas-Oklahoma border
as of this forecast discussion and it looks like how the system
is evolving we will probably see areas roughly from Liberal to
Pratt getting in on the slightly milder air this evening. Overall
the heavy rain event with totals from 1 to 3 inches this evening
and Sunday morning still looks to be a good bet for much of
southwest Kansas.

Detailing the severe weather threat this evening many of the CAM
models are suggesting a fast growing upscale bow echo from around
Lubbock, TX to Syracuse late this afternoon and racing eastward
through this evening. 0-6 km bulk shear values from SPC
mesoanalysis are high already (70-80 kts out of the southwest) and
will continue to stay that way as this large dynamic system moves
closer to the plains. From looking at forecast skew-t models the
convection will have mainly elevated CAPE and the threat will be
mainly strong winds and large hail. Tornado threat isn't looking
all that great outside of perhaps a brief QLCS tornado spin
up...but even this threat remains low at this point as the
forecast bow echo would be running pretty much parallel to the 0-3
km bulk shear direction. Storm motion will also be fast this
evening going at about a 40 kt clip as it moves through southwest
Kansas. The main upper low looks to move into southeast Colorado
by Sunday morning and we should see a gradual ending to the rain
from west to east after midnight tonight. With the large amount of
rain and inversion with light winds I also included fog potential
again for areas west of Dodge City which may need expansion
depending on when the rain ends in our eastern zones.

For Sunday it looks like a large dry slot on the southwest side of
the low will move across southwest Kansas during the day clearing
out most of the rain before noon and we could also see some
sunshine breaking through. By the afternoon we could see some
showers and thunderstorms develop with the lifting in the vicinity
of the upper low in northwest Kansas. Overall should be a day
where most of us will dry out and highs should reach into the 50s
and 60s.

.LONG TERM...(Sunday night through Saturday)
Issued at 102 PM CST Sat Mar 13 2021

The storm system from the short term will slowly start to move
northeastward on Monday and we could see some wrap around
precipitation mainly for areas near I-70 Monday morning and by the
afternoon the precipitation chances should exit the region. The
upper level winds turn southwest for Tuesday ahead of the next
upper level storm system which will be located near the four
corners region.

Next chance of rain will be with a closed low that moves from the
four corners region into the Texas panhandle Tuesday night into
Wednesday. Rain will overspread much of southwest Kansas Wednesday
morning and we could see QPF values in the 0.50 inch or more range
again with this mid week system. Colder air looks to wrap into the
system Wednesday evening so the potential for snow will need to be
monitored but at this point it looks like we should stay above
freezing for the event. Once the storm system exits the region we
should stay in a regime of colder air through the end of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1106 AM CST Sat Mar 13 2021

Expect IFR to LIFR flight conditions for all the airport sites
through most of the time period. High moisture content in the
lower levels combined with a large storm system will keep periods
of heavy rain, thunderstorms, and possible patchy fog through
tonight. Expect ceilings to be below 1,000 ft and surface
visibilities to stay less than 6 miles until thunderstorms become
more widespread this afternoon. Periods of rain and storms will be
expected this afternoon and tonight however TEMPOs for all
airport sites are in for a line of storms expected to move through
between 21-03Z tonight. These storms could contain strong
downburst winds and heavy rain as they go over the airports. Once
the storms depart we could once again see fog redevelop after 06Z.
We don't begin to see cloud ceiling conditions improvement until
at least 15Z for GCK, DDC, and LBL and most likely closer to 18Z
for areas around HYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  39  60  35  54 / 100  30  10  10
GCK  36  57  33  52 / 100  20  10  10
EHA  32  57  32  57 /  40  10  10   0
LBL  31  60  33  56 / 100  10  10   0
HYS  45  61  36  52 / 100  90  20  40
P28  47  65  39  59 / 100  80  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday afternoon for KSZ030-031-045-046-
064>066-078>081-088>090.

Dense Fog Advisory until 2 PM CST this afternoon for KSZ080-081-
088>090.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Tatro
Hazardous weather outlook, Mar 13, 4:53 AM CST, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
453 AM CST Sat Mar 13 2021

KSZ030-031-043>046-061>066-074>081-084>090-141100-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
453 AM CST Sat Mar 13 2021 /353 AM MST Sat Mar 13 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Rain and thunderstorms will develop today across southwest and
central Kansas. There is some potential for severe thunderstorms
across the area with the better chances across southwest Kansas
closer to the Oklahoma border. The main severe weather threats
will be quarter size hail and wind gusts to 60 mph. In addition,
heavy rain on the order of 1 to 3 inches is expected with locally
heavier amounts possible. Some flooding of low lying areas will be
possible. See the latest Flood Watch for more information.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Thunderstorms will be ending across central Kansas Sunday morning
but some rainshowers will be possible across west central and
southwest Kansas through the afternoon. Another storm system will
bring a chance for light rain and light snow to the area Tuesday
night and Wednesday. At this time, significant snow accumulation
is not expected.

Days 2-7 Hazards
----------------
* Sunday
  - Non thunderstorm wind: Limited risk
  - Ice accumulation: Limited risk
  - Snow: Limited risk
  - Fire weather: Elevated risk

* Monday
  - Ice accumulation: Limited risk

* Tuesday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Thursday
  - Fire weather: Elevated risk

* Friday
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Mar 13, 11:12 AM CST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1112 AM CST Sat Mar 13 2021

KSZ063-064-077-078-131800-
Gray KS-Finney KS-Hodgeman KS-Ford KS-
1112 AM CST Sat Mar 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...NORTHEASTERN
FINNEY...WESTERN HODGEMAN AND NORTHEASTERN GRAY COUNTIES UNTIL NOON
CST...

At 1112 AM CST, Doppler radar was tracking a strong thunderstorm near
Cimarron, moving northeast at 50 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cimarron, Ingalls and Kalvesta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3772 10028 3785 10049 3825 10041 3825 10001
      3800 9990
TIME...MOT...LOC 1712Z 210DEG 42KT 3789 10033

SUGDEN
Special weather statement, Mar 13, 11:37 AM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1137 AM CST Sat Mar 13 2021

KSZ030-044-045-064-131830-
Hodgeman KS-Trego KS-Lane KS-Ness KS-
1137 AM CST Sat Mar 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...NESS...
NORTHERN HODGEMAN...SOUTHEASTERN TREGO AND EASTERN LANE COUNTIES
UNTIL 1230 PM CST...

At 1137 AM CST, Doppler radar was tracking a strong thunderstorm 8
miles south of Beeler, moving northeast at 55 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ness City, Dighton, Jetmore, Bazine, Ransom, Utica, Alamota,
Brownell, Cedar Bluff, Beeler, Pendennis and Arnold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3883 9960 3822 9959 3800 9995 3849 10050
      3864 10040
TIME...MOT...LOC 1737Z 210DEG 48KT 3832 10016

SUGDEN
Special weather statement, Mar 13, 11:52 AM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1152 AM CST Sat Mar 13 2021

KSZ064-078-131830-
Hodgeman KS-Ford KS-
1152 AM CST Sat Mar 13 2021

...SPECIAL WEATHER STATEMENT...

At 1151 AM CST, Doppler radar was tracking a strong thunderstorm near
Dodge City, moving northeast at 50 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Dodge City, Gray, Jetmore, Spearville, Hanston, Wright and Ft. Dodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3767 9999 3776 10018 3822 10003 3826 9966
      3800 9957
TIME...MOT...LOC 1751Z 210DEG 44KT 3777 10006

SUGDEN
Special weather statement, Mar 13, 12:01 PM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1201 PM CST Sat Mar 13 2021

KSZ061-062-074-075-131845-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
1201 PM CST Sat Mar 13 2021

...SPECIAL WEATHER STATEMENT...

At 1201 PM CST/1101 AM MST/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles north of Syracuse
to 8 miles southwest of Ulysses. Movement was north at 55 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Ulysses, Lakin, Syracuse, Deerfield, Kendall, Hickok and Big Bow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3826 10115 3757 10109 3739 10146 3739 10148
      3826 10204
TIME...MOT...LOC 1801Z 197DEG 46KT 3811 10181 3747 10143

SUGDEN
Special weather statement, Mar 13, 12:14 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
1214 PM CST Sat Mar 13 2021

KSZ030-031-045-046-131900-
Rush KS-Trego KS-Ellis KS-Ness KS-
1214 PM CST Sat Mar 13 2021

...SPECIAL WEATHER STATEMENT...

At 1214 PM CST, Doppler radar was tracking a strong thunderstorm near
McCracken, moving north at 55 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hays, Ellis, Wakeeney, La Crosse, Victoria, Walker, Catherine,
Schoenchen, McCracken, Ogallah, Liebenthal, Alexander, Brownell,
Emmeram, Yocemento, Nekoma, Hargrave, Riga, Pfeifer and Antonino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3865 9903 3840 9945 3879 10002 3913 9996
      3913 9904
TIME...MOT...LOC 1814Z 197DEG 49KT 3866 9962

SUGDEN
Special weather statement, Mar 13, 2:15 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
215 PM CST Sat Mar 13 2021

KSZ030-132100-
Trego KS-
215 PM CST Sat Mar 13 2021

...SPECIAL WEATHER STATEMENT...

At 214 PM CST, Doppler radar was tracking a strong thunderstorm 11
miles south of Quinter, moving northeast at 55 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Wakeeney, Ogallah, Collyer, Trego Center and Voda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3899 9959 3872 10015 3913 10015 3913 9962
TIME...MOT...LOC 2014Z 240DEG 49KT 3891 10028

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 3:32 AM CSTSpecial Weather StatementDDCScott43 min
Mar 13, 7:42 AM CSTDense Fog AdvisoryDDCBarber, Clark, Comanche, Edwards, Finney, Ford and 16 more6 hr
Mar 13, 10:32 AM CSTSpecial Weather StatementDDCGray, Haskell43 min
Mar 13, 11:12 AM CSTSpecial Weather StatementDDCHodgeman48 min
Mar 13, 11:37 AM CSTSpecial Weather StatementDDCHodgeman, Lane, Ness53 min
Mar 13, 11:52 AM CSTSpecial Weather StatementDDCHodgeman38 min
Mar 13, 12:01 PM CSTSpecial Weather StatementDDCGrant, Hamilton, Kearny44 min
Mar 13, 12:14 PM CSTSpecial Weather StatementDDCEllis, Rush, Trego46 min
Mar 13, 12:26 PM CSTSevere Thunderstorm WarningDDCFinney, Kearny, Scott49 min
Mar 13, 1:08 PM CSTSevere Thunderstorm WarningDDCFinney, Lane, Scott52 min
Mar 13, 4:35 PM CSTSpecial Weather StatementDDCStevens40 min
Mar 13, 5:06 PM CSTSpecial Weather StatementDDCHaskell54 min
Mar 13, 5:15 PM CSTSpecial Weather StatementDDCSeward60 min
Mar 13, 5:56 PM CSTSpecial Weather StatementDDCHaskell, Seward64 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.